Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Brownsville, TX

January 23, 20098 counties in Texas

NWS Brownsville, TX issued this red flag warning at Jan 23, 2009, 4:01 AM CST for 8 counties in Texas. It took effect at Jan 23, 2009, 9:00 AM CST. It was in force for 19 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 2009, 4:01 AM CST (10:01 UTC)
In effect from
Jan 23, 2009, 9:00 AM CST
Expired
Feb 11, 2009, 6:00 PM CST
In force
19 days
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 10.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2009-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2009-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBRO 231001
RFWBRO

RED FLAG WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
401 AM CST FRI JAN 23 2009

...FIRE DANGER INCREASING ACROSS DEEP SOUTH TEXAS TODAY...

.SURFACE LOW PRESSURE OVER THE SOUTH CENTRAL PLAINS STATES WILL
INCREASE THE SOUTHERLY SURFACE WINDS ACROSS DEEP SOUTH TEXAS
TODAY.

TXZ248>250-252-231115-
/O.CAN.KBRO.FW.A.0003.090123T1400Z-090124T0200Z/
ZAPATA-JIM HOGG-BROOKS-STARR-
401 AM CST FRI JAN 23 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS CANCELLED THE
FIRE WEATHER WATCH. 

WINDS SHOULD REMAIN BELOW RED FLAG WARNING CRITERIA BUT AN
ENHANCED RISK OF WILDFIRES WILL PERSIST TODAY.

$$

TXZ251-253>257-231815-
/O.UPG.KBRO.FW.A.0003.090123T1400Z-090124T0200Z/
/O.NEW.KBRO.FW.W.0001.090123T1500Z-090124T0000Z/
KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-
COASTAL CAMERON-
401 AM CST FRI JAN 23 2009

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SURFACE LOW PRESSURE AREA OVER THE SOUTH CENTRAL PLAINS WILL
INCREASE THE SOUTHERLY SURFACE WINDS ACROSS DEEP SOUTH TEXAS
TODAY. SURFACE WINDS WILL INCREASE TO 15 TO 25 MPH LATE THIS
MORNING AND CONTINUE TO INCREASE TO 20 TO 30 MPH BY THIS AFTERNOON.

THE COMBINATION OF THE STRONG SOUTHERLY WINDS WITH THE ABUNDANT
CURED FUELS AROUND THE REGION TO GREATLY ENHANCE THE RISK OF
WILDFIRES OVER EASTERN PORTIONS OF DEEP SOUTH TEXAS TODAY.

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN
FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$

CASTILLO
2 follow-up statements
000 
WWUS84 KBRO 111434
RFWBRO

RED FLAG WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
834 AM CST WED FEB 11 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

.INCREASED WINDS AND LOW HUMIDITY WILL BRING A SIGNIFICANT FIRE 
THREAT TO THE REGION TODAY.

TXZ248>257-112245-
/O.NEW.KBRO.FW.W.0001.090211T1434Z-090212T0000Z/
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
834 AM CST WED FEB 11 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

A RED FLAG WARNING IS IN EFFECT TODAY IN THE WAKE OF A COLD FRONT.
THIS FRONTAL PASSAGE WILL BRING A WIND SHIFT TO THE NORTH...WITH
SPEEDS INCREASING TO 20 MPH. MUCH DRIER AIR IS EXPECTED BEHIND THE
FRONT. RELATIVE HUMIDITY OF 10 TO 15 PERCENT IS EXPECTED. WINTER
CURED GRASSES AND DROUGHT STRESSED VEGETATION WILL BE PARTICULARLY
SUSCEPTIBLE TO IGNITION. THESE COMBINED FACTORS WILL BRING ANOTHER
ROUND OF ERRATIC AND EXPLOSIVE FIRE BEHAVIOR AND HEIGHTENED
WILDFIRE RISK.

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN
FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$
000 
WWUS84 KBRO 120015
RFWBRO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
615 PM CST WED FEB 11 2009

...WINDS DECREASING AND HUMIDITY INCREASING ACROSS THE LOWER RIO
GRANDE VALLEY LESSENING THE THREAT FOR FIRE SPREAD...


TXZ248>250-252-253-120115-
/O.CAN.KBRO.FW.W.0009.000000T0000Z-090212T0600Z/
/O.EXP.KBRO.FW.W.0001.000000T0000Z-090212T0000Z/
ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO-
615 PM CST WED FEB 11 2009

...RED FLAG WARNING IS CANCELLED...
...RED FLAG WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS CANCELLED THE RED
FLAG WARNING. THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

AS WINDS WEAKEN AND RELATIVE HUMIDITY RISES THIS EVENING THE
THREAT FOR RAPID WILDFIRE SPREAD AND GROWTH WILL BE REDUCED.

$$

TXZ251-254>257-120115-
/O.EXP.KBRO.FW.W.0009.000000T0000Z-090212T0000Z/
/O.EXP.KBRO.FW.W.0001.000000T0000Z-090212T0000Z/
KENEDY-INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-
COASTAL CAMERON-
615 PM CST WED FEB 11 2009

...RED FLAG WARNING HAS EXPIRED...
...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. THE RED FLAG WARNING
IS NO LONGER IN EFFECT. 

AS WINDS WEAKEN AND RELATIVE HUMIDITY RISES THIS EVENING THE
THREAT FOR RAPID WILDFIRE SPREAD AND GROWTH WILL BE REDUCED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Jan 23, 2:56 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 23, 2:56 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
256 AM CST FRI JAN 23 2009

.DISCUSSION...HIGH PRESSURE ACROSS THE EASTERN GULF OF MEXICO AND
LOW PRESSURE OVER NORTH TEXAS TODAY WILL PROVIDE A TIGHT PRESSURE
GRADIENT ACROSS THE LOWER TX COAST THIS AFTERNOON. THE QUESTION
TODAY IS HOW STRONG THE WINDS WILL BE ACROSS THE CWA. KBRO 88D
RADAR VAD WINDS INDICATING MAX WINDS OF 33 KNOTS AT 2000FT EARLY
THIS MORNING. BELIEVE THESE WINDS SHOULD MIX DOWN THIS AFTERNOON
WITH DIURNAL HEATING TO PROVIDE WINDY CONDITIONS ACROSS EASTERN
PORTIONS OF DEEP SOUTH TX. MAY SEE WINDS APPROACH WIND ADVISORY
CRITERIA ACROSS PORTIONS OF CAMERON COUNTY BUT WILL NOT ISSUE WIND
ADVISORIES FOR NOW AS THE WINDS SHOULD REMAIN BELOW CRITERIA
ACROSS THE REST OF THE CWA. THE PRESSURE GRADIENT SHOULD RELAX
TONIGHT AS A COLD FRONT MOVES INTO SOUTH TX. THE LATEST FORECAST
MODEL RUNS BRING THE FRONT INTO THE LOWER RIO GRANDE VALLEY
SATURDAY BUT THIS BOUNDARY APPEARS TO RETREAT TO THE NORTH SUNDAY
AS THE BULK OF THE HIGH PRESSURE BEHIND THE FRONT REMAINS WELL TO
THE NORTH AND NORTHEAST OF THE AREA. THIS SHOULD PROVIDE AN
EASTERLY FLOW SUNDAY VEERING TO THE SOUTHEAST MONDAY AS LOW
PRESSURE DEVELOPS ACROSS WEST TX AHEAD OF THE 500MB TROUGH
DEVELOPING ACROSS THE WESTERN UNITED STATES. MAY SEE SOME ISOLATED
SHOWERS DEVELOP SUNDAY WITH THE INCREASE IN LOW TO MID LEVEL
MOISTURE ACROSS DEEP SOUTH TX. ABOVE NORMAL TEMPERATURES TODAY TO
CONTINUE SATURDAY BEFORE THE SLIGHTLY COOLER AIR ADVECTS INTO THE
AREA. THE TEMPERATURES WILL WARM MONDAY AND REMAIN ABOVE NORMAL
WITH AN ONSHORE FLOW AT THE SURFACE AND A ZONAL FLOW ALOFT PREVAILING
THROUGH WEDNESDAY. THE 00Z GFS IS PROGGING COOLER AIR WITH A
SLIGHT CHANCE OF RAIN THURSDAY AS A SHORTWAVE TROUGH DEVELOPS
ACROSS THE CENTRAL U.S. AND A COLD FRONT MOVES THROUGH SOUTH TX.
&&

.AVIATION...LIGHT FOG MAY AFFECT THE REGIONAL AIRPORTS AROUND
SUNRISE TODAY. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE
NEXT 24 HOURS. STRONG SOUTHERLY WINDS OF 25 TO 30 MPH WITH HIGHER
GUSTS WILL BE THE MAIN AVIATION CONCERN TODAY.
&&

.MARINE...BUOY 42020 REPORTED SOUTH WINDS AROUND 21 KNOTS GUSTING TO
AROUND 25 KNOTS WITH SEAS OF 5 FEET WITH A PERIOD OF 4 SECONDS THIS
MORNING. AN APPROACHING WEAK COLD FRONT WILL TIGHTEN THE PRESSURE
GRADIENT OVER DEEP SOUTH TEXAS AND THE LOWER TEXAS GULF WATERS...NOW
ENTRENCHED IN SURFACE HIGH PRESSURE. THIS INTERACTION OF THE
PRESSURE SYSTEMS WILL GENERATE STRONG SOUTH WINDS OVER COASTAL DEEP
SOUTH TEXAS AND THE ADJACENT GULF WATERS TODAY. SMALL CRAFT
ADVISORIES HAVE BEEN POSTED FOR ALL MARINE AREAS THIS MORNING...AS
STRONG SOUTHERLY WINDS MIX DOWN TO THE SURFACE.
&&

.FIRE WEATHER...PLEASE SEE THE UPDATED FIRE DANGER STATEMENT.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  67  79  60 /   0   0  10  10
BROWNSVILLE          81  64  83  57 /   0   0  10  10
HARLINGEN            84  63  82  59 /   0   0  10  10
MCALLEN              87  64  84  57 /   0   0  10  10
RIO GRANDE CITY      85  65  82  56 /   0   0  10  10
SOUTH PADRE ISLAND   75  68  78  60 /   0   0  10  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 9 AM THIS MORNING TO 6 PM CST THIS
     AFTERNOON FOR TXZ251-253>257.

GM...SMALL CRAFT ADVISORY UNTIL 9 AM CST THIS MORNING FOR GMZ130-132-
     135-150-155-170-175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

61/58
Hazardous weather outlook, Jan 22, 3:15 PM CST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
315 PM CST THU JAN 22 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-231200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
315 PM CST THU JAN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FIRE WEATHER WATCH IS IN EFFECT FROM 8 AM CST TO 8 PM CST FRIDAY
FOR ALL OF DEEP SOUTH TEXAS DUE TO AN EXPECTED ENHANCED RISK OF
DANGEROUS WILDFIRES. THE FIRE WEATHER WATCH MAY BE UPGRADED TO A RED
FLAG WARNING IN ANTICIPATION OF STRONG WINDS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 1:29 AM CSTSmall Craft AdvisoryBRO13 hr
Jan 23, 8:30 AM CSTSmall Craft Advisory for WindsBRO6 hr

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.